Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 187, NWS Springfield, MO

May 12, 2002Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 5:48 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 5:48 PM CDT (22:48 UTC)
Expired
May 12, 2002, 6:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:20 PM CDTThunderstorm Wind 52 EMidridge, MO
May 12, 6:20 PM CDTHail 0.75Bunker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122248
SVRSGF
MOC065-203-215-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  NORTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
  SALEM TO 9 MILES SOUTHWEST OF SALEM TO LICKING...AND MOVING
  SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   SUMMERSVILLE BY 605 PM CDT.
   EMINENCE BY 625 PM CDT.

THE TOWNS OF PRESCOTT...MONTAUK...DARIEN...YUKON AND STONE HILL ARE
ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3779 9141 3759 9174 3741 9208 3706 9166
          3711 9116 3770 9114

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Local storm report, May 12, 4:10 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    BOLIVAR                   MO   FLOOD
05/12/02   POLK                           HIWAY 83, 6 MILES NORTH
                                          OF BOLIVAR, WATER OVER
                                          ROAD, ROAD CLOSED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 12, 4:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LEBANON                   MO   WIND DAMAGE
05/12/02   LACLEDE                        TREES UPROOTED AND ROOF
                                          DAMAGE TO A BUSINESS.
                                          ALSO FLOODING REPORTED
                                          ALONG HIGHWAY 5 NORTH
                                          OF LEBANON AND AT
                                          BENNET SPRINGS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 4:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    CHARITY                   MO   WIND DAMAGE
05/12/02   DALLAS                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 12, 4:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    GREENFIELD                MO   FLOOD
05/12/02   DADE                           HIGHWAY 245 AND 126
                                          FLOODED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 12, 5:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    ROLLA                     MO   .75 INCH HAIL
05/12/02   PHELPS                         REPORTED BY PUBLIC.
Local storm report, May 12, 5:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BOLIVAR                   MO   .88 INCH HAIL
05/12/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
May 12, 1:59 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 12, 2:14 PM CDTSevere Thunderstorm WarningSGFBarton16 min
May 12, 2:26 PM CDTFlash Flood WarningSGFBarton6 hr
May 12, 2:36 PM CDTFlash Flood WarningSGFCedar6 hr
May 12, 2:42 PM CDTSevere Thunderstorm WarningSGFCedar33 min
May 12, 2:51 PM CDTFlash Flood WarningSGFPolk6 hr
May 12, 3:08 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede37 min
May 12, 3:32 PM CDTSevere Thunderstorm WarningSGFDade43 min
May 12, 3:34 PM CDTSevere Thunderstorm WarningSGFBenton41 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski45 min
May 12, 3:51 PM CDTFlash Flood WarningSGFCamden, Dallas6 hr
May 12, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
May 12, 4:19 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps41 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningSGFWebster48 min
May 12, 4:31 PM CDTFlash Flood WarningSGFDade3 hr
May 12, 4:33 PM CDTFlash Flood WarningSGFLaclede, Pulaski3 hr
May 12, 4:35 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 12, 4:46 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas44 min
May 12, 4:58 PM CDTFlash Flood WarningSGFPhelps3 hr
May 12, 5:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps39 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence50 min
May 12, 5:26 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton3 hr
May 12, 5:48 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
May 12, 6:00 PM CDTFlash Flood WarningSGFDent3 hr
May 12, 6:20 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair40 min
May 12, 6:27 PM CDTFlash Flood WarningSGFHickory3 hr
May 12, 6:40 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
May 12, 6:52 PM CDTSevere Thunderstorm WarningSGFDade, Jasper38 min
May 12, 6:57 PM CDTFlash Flood WarningSGFVernon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.